Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 50, NWS Springfield, MO

July 3, 2004Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 3, 2004, 3:25 AM CDT for Oregon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 3:25 AM CDT (08:25 UTC)
Expired
Jul 3, 2004, 9:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 185 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 030829
FFWSGF
MOC149-031430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 930 AM CDT.

* AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS EASTERN OREGON 
  COUNTY. DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO TWO 
  INCHES HAD FALLEN SINCE 2 AM ACROSS EASTERN OREGON COUNTY.

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED 
  AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH   
  FLOODING TO OCCUR...ESPECIALLY BETWEEN COUCH...WILDERNESS...AND
  MYRTLE NEAR THE TRIBUTARIES OF THE ELEVEN POINT RIVER. 

SIGNIFICANT RIVER RISES CAN BE EXPECTED ALONG THE MAIN STEM OF THE 
ELEVEN POINT RIVER.
  
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3653 9166 3652 9116 3681 9116 3685 9163

$$

FOSTER
2 follow-up statements
000 
WGUS73 KSGF 031041
FFSSGF
MOC149-031430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 AM CDT SAT JUL 3 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 930 AM CDT FOR OREGON
COUNTY...

AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF LIGHT TO MODERATE RAIN ACROSS OREGON COUNTY. DOPPLER RADAR 
ESTIMATED THAT ONE TO THREE INCHES OF RAIN HAS FALLEN SINCE 
MIDNIGHT. 

ALTHOUGH THE RAIN HAD DIMINISHED...RUNOFF FROM THIS EXCESSIVE 
RAINFALL WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL 
STREAMS AND NEAR LOW WATER CROSSINGS. LOCATIONS MOST PRONE TO 
FLOODING INCLUDE AREAS OF EASTERN AND SOUTHERN OREGON COUNTY BETWEEN 
THAYER...COUCH...WILDERNESS...AND MYRTLE...AND ALONG THE TRIBUTARIES 
OF THE ELEVEN POINT RIVER. 

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS.

$$

FOSTER
000 
WGUS73 KSGF 031426
FFSSGF
MOC149-031500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 AM CDT SAT JUL 3 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR OREGON COUNTY WILL 
BE ALLOWED TO EXPIRE AT 930 AM...

RAINFALL HAS ENDED OVER THE WARNING AREA. NO FLOODING HAS BEEN 
REPORTED TO COUNTY LAW ENFORCEMENT AS OF 900 AM. DEPUTIES REPORT NO 
FLOODING OR SIGNIFICANT RISES ON AREA RIVERS AT THIS TIME. 

FLOATERS ON AREA RIVERS SHOULD STILL REMAIN VIGILANT FOR SIGNIFICANT 
RISES AND FASTER THAN NORMAL FLOWING WATER. 


&&

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:00 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 3, 2:00 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT SAT JUL 3 2004

.DISCUSSION...
UPPER LOW CIRCULATING NEAR KANSAS CITY EARLY THIS MORNING WITH
SURFACE LOW REFLECTION NEAR THE SAME AREA. AREA PROFILERS INDICATING
A STRONG JET MAX MOVING SOUTHEAST ACROSS EASTERN KANSAS AND
NORTHEAST OKLAHOMA WHICH LIKELY ENHANCED SEVERE WEATHER EARLIER
TONIGHT. RAINFALL AMOUNTS HAVE BEEN IMPRESSIVE OVER EXTREME
SOUTHWEST MISSOURI WHERE LOCALLY THREE TO SIX INCHES HAVE FALLEN
SINCE FRIDAY MORNING. REGIONAL RADAR ALSO SHOWING TWO WEAK
CIRCULATIONS ROTATING AROUND MAIN UPPER LOW NEAR THE LAKE OF THE
OZARKS...AND ANOTHER MOVING SOUTHEAST ACROSS EAST CENTRAL KANSAS.

FORECAST CONCERNS DEAL WITH ONGOING PRECIPITATION THIS MORNING...AND
IF ANY BOUNDARIES OR WEAK CIRCULATIONS CAN INITIATE MORE CONVECTION
LATER TODAY. AS WITH PREVIOUS SCENARIOS OVER KANSAS THE LAST FEW
DAYS...AND HOW PRECIPITATION HAS FORMED NEAR THE UPPER LOW...BELIEVE
THE BEST CHANCES OF PRECIPITATION WILL SHIFT NORTHEAST OF THE
FORECAST AREA BY THIS AFTERNOON. HAVE TRENDED TOWARD LIKELY EAST OF
SPRINGFIELD THIS MORNING...WITH SMALL CHANCES OF RAINFALL OVER THE
EASTERN HALF OF THE FORECAST AREA THIS AFTERNOON. MORNING SHIFT WILL
NEED TO PAY ATTENTION TO SURFACE CONVERGENCE IN THE LOWEST 200 MB AS
THIS HAS PLAY A FAIRLY GOOD ROLE ON INITIATION OF PRECIPITATION
OVERNIGHT ALONG WITH THE INCREASING LOW LEVEL JET. SATURDAY EVENING
SHOULD BE RAIN FREE WITH DECREASING CLOUD COVER.

FORECAST CONFIDENCE IS LOW FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT.
WATER VAPOR SHOWING A RELATIVELY STRONG SHORT WAVE OVER SOUTHERN
WYOMING EARLY THIS MORNING WHICH HAS THIS FEATURE MOVING
EAST/SOUTHEAST TOWARD THE CENTRAL PLAINS BY LATE TONIGHT. ETA IS
HOLDING THIS FEATURE TOGETHER OVER NORTHERN KANSAS...WHERE AS THE
GFS HAS A DISORGANIZED SHORT WAVE MOVING ACROSS NEBRASKA. ETA HAS
BEEN CONSISTENT WITH PRECIPITATION DEVELOPING OVER THE AREA BY LATE
SATURDAY NIGHT AS LOW LEVEL MOISTURE CONVERGENCE AND ASSOCIATED LOW
LEVEL JET INCREASES. THIS IS SIMILAR TO SUNDAY EVENINGS FORECAST
WITH EVEN A STRONGER LOW LEVEL JET IMPENDING ON THE OZARKS. WILL
LIKELY ADD AND/OR INCREASE RAINFALL CHANCES FOR LATE TONIGHT AND
SUNDAY.

THE FORECAST LOOKS GOOD FOR EARLY NEXT WEEK AS A COLD FRONT MOVES
THROUGH THE AREA BY TUESDAY EVENING.

&&

JLT

.AVIATION...
PRECIPITATION WILL TAPER OFF THIS MORNING BUT AREAS OF MVFR
CONDITIONS IN LOWER CEILINGS WILL PERSIST THROUGH MID MORNING.
VFR CONDITIONS WILL PREVAIL DURING THE DAY. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ESPECIALLY EAST OF SPRINGFIELD.
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO SGF
Hazardous weather outlook, Jul 3, 2:30 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT SAT JUL 3 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
230 AM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS.
  HEAVY RAINFALL PRODUCING FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  SOUTH AND EAST OF A LINE FROM BRANSON TO SALEM MISSOURI THROUGH
  SUNRISE.

  DISCUSSION:

  A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MISSOURI WILL SLOWLY MOVE
  INTO SOUTHEAST MISSOURI TOWARD SUNRISE. BANDS OF HEAVY RAINFALL
  ALONG WITH FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SLOW MOVING STORM SYSTEM NOW OVER NORTHERN MISSOURI WILL MOVE
WEST TO EAST THROUGH THE OUTLOOK AREA.  ADDITIONAL HEAVY RAIN
PRODUCING THUNDERSTORMS WILL BE POSSIBLE...MAINLY THROUGH EARLY
AFTERNOON.

A SERIES OF WEAK DISTURBANCES WILL PRODUCE PERIODS OF SCATTERED
THUNDERSTORMS FROM LATE SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT REQUIRED THROUGH SUNRISE.

JLT

In the hours before

Local storm report, Jul 2, 10:24 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CDT FRI JUL 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          2 N JOPLIN              37.11N 94.52W
07/02/2004                   JASPER             MO   LAW ENFORCEMENT

            DEPUTY REPORTED TORNADO ON GROUND AT HWY 43 AND BASELINE
            ROAD

0650 PM     TSTM WND DMG     JOPLIN                  37.08N 94.52W
07/02/2004                   JASPER             MO   EMERGENCY MNGR

            TREES DOWN ON ROADS AND HOMES IN JOPLIN FROM 31ST TO
            INDIANA RD. REPORTED BY EMERGENCY MNGR.

0655 PM     TSTM WND DMG     NEOSHO                  36.87N 94.37W
07/02/2004                   NEWTON             MO   LAW ENFORCEMENT

            TREES DOWN ACROSS HWY 86 AND BB. REPORTED BY LAW
            ENFORCEMENT.

0715 PM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
07/02/2004                   NEWTON             MO   LAW ENFORCEMENT

            NUMEROUS CITY STREETS ARE FLOODED AND IMPASSABLE.
            REPORTED BY LAW ENFORCEMENT.

0715 PM     HAIL             NEOSHO                  36.87N 94.37W
07/02/2004  0.75 INCH        NEWTON             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0715 PM     TSTM WND DMG     NEOSHO                  36.87N 94.37W
07/02/2004                   NEWTON             MO   LAW ENFORCEMENT

            TREES DOWN ACROSS HWY CC NEAR HWY B. REPORTED BY LAW
            ENFORCEMENT.

0720 PM     TSTM WND DMG     MONETT                  36.92N 93.92W
07/02/2004                   BARRY              MO   EMERGENCY MNGR

            TREES DOWN...DAMAGE TO THE HIGH SCHOOL...SEVERAL OTHER
            BUILDINGS DAMAGED. POWERLINES ARE DOWN IN TOWN.

0744 PM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
07/02/2004                   BARRY              MO   LAW ENFORCEMENT

            NUMEROUS REPORTS IMPASSABLE FLOODING ON STREETS IN TOWN.
            REPORTED BY LAW ENFORCEMENT.

FEH
Special weather statement, Jul 2, 11:34 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT FRI JUL 2 2004

MOZ079-080-089-090-093>095-101>104-030533-
BARRY-CHRISTIAN-DADE-DALLAS-GREENE-LAWRENCE-MCDONALD-NEWTON-POLK-
STONE-TANEY-
INCLUDING THE CITIES OF...BOLIVAR...BRANSON...MONETT...
MOUNT VERNON...NEOSHO...OZARK AND SPRINGFIELD.
1134 PM CDT FRI JUL 2 2004

SEVERE THUNDERSTORM WATCH NUMBER 536 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, Jul 2, 11:52 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT FRI JUL 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      4 N AVILLA              37.26N 94.13W
07/02/2004                   JASPER             MO   LAW ENFORCEMENT

            INTERSECTION OF OAK AND COUNTY ROAD 30 CLOSED DUE TO
            WATER OVER THE ROADWAY

SAW

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:10 PM CDTFlash Flood WarningSGFLawrence4 hr
Jul 2, 7:13 PM CDTFlash Flood WarningSGFNewton4 hr
Jul 2, 7:30 PM CDTSevere Thunderstorm WarningSGFBarry60 min
Jul 2, 7:33 PM CDTSevere Thunderstorm WarningSGFLawrence42 min
Jul 2, 7:37 PM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Jul 2, 8:05 PM CDTSevere Thunderstorm WarningSGFStone40 min
Jul 2, 8:16 PM CDTSevere Thunderstorm WarningSGFDallas44 min
Jul 2, 8:28 PM CDTSevere Thunderstorm WarningSGFBarry47 min
Jul 2, 8:48 PM CDTSevere Thunderstorm WarningSGFWebster42 min
Jul 2, 11:12 PM CDTFlash Flood WarningSGFLawrence, Newton6 hr
Jul 2, 11:31 PM CDTFlash Flood WarningSGFJasper6 hr
Jul 3, 1:13 AM CDTFlash Flood WarningSGFChristian6 hr
Jul 3, 1:30 AM CDTFlash Flood WarningSGFMcDonald6 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.